North Carolina, 2009

Flash Flooding and Heavy Rain in North Carolina, July 6, 2009

July 6, 2009 · NWS ILM · 5 events in 1 county or zone

A stalled surface front and back building convection produced heavy rains in Wilmington, NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stalled surface front and back building convection produced heavy rains in Wilmington, NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 6, 6:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 6, 6:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 PM EDT MON JUL 6 2009

.SYNOPSIS...
A COLD FRONT WILL MAKE SLOW SOUTHWARD PROGRESS ACROSS THE
CAROLINAS TONIGHT AND THEN LINGER NEAR THE SOUTH CAROLINA-GEORGIA
BORDER TUESDAY THROUGH THURSDAY. WEAK HIGH PRESSURE RIDGING IN
FROM THE NORTH ON WEDNESDAY WILL MOVE EAST THROUGH FRIDAY. BERMUDA
HIGH PRESSURE WILL CONTROL THE WEATHER LOCALLY OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SLOW MOVING COLD FRONT HAS ENTERED INTO THE
NORTHWESTERN PORTION OF THE FORECAST AREA AND WILL CONTINUE SLOWLY
PUSHING SOUTH THROUGH THE EVENING AND OVERNIGHT HOURS. CONVECTION IS
STARTING TO DEVELOP ALONG THE FRONT...BUT CLOUD COVER HAS HELD TEMPS
IN THE LOW 80S ACROSS MOST OF THE AREA AND LIMITED INSTABILITY. ONLY
DEVELOPMENT LOOKS TO BE ALONG THE FRONT ITSELF...SO FAR EVEN THE SEA
BREEZE HAS BEEN UNABLE TO FIRE CONVECTION. WEAK SURFACE WAVE MOVES
ALONG THE FRONT AND CROSSES THE REGION OVERNIGHT. WEAK SHORTWAVE
WILL ACCOMPANY THE SURFACE FEATURE AND MAY ENHANCE ACTIVITY
RESULTING FROM LOW LEVEL CONVERGENCE. EXPECT PRECIP TO BE WIDESPREAD
OVERNIGHT WITH A SLOW DRYING TREND FROM NORTHWEST TO SOUTHEAST.
PRECIPITABLE WATER VALUES REMAIN OVER 2 INCHES THROUGH MIDNIGHT AND
THEN FALL JUST BELOW 2 INCHES FOR THE REMAINDER OF THE NIGHT.
ABUNDANT MOISTURE COMBINED WITH STORM MOTIONS AROUND 5 KT COULD LEAD
TO SOME FLOOD ISSUES IN AREAS THAT FLOOD EASILY.

DRIER AIR ACROSS INLAND NC COUNTIES WILL RESULT IN THESE AREAS
SEEING THE COOLEST OVERNIGHT TEMPS...UPPER 60S TO AROUND 70. AREAS
ALONG AND SOUTH OF THE FRONT WILL REMAIN IN THE LOWER 70S. PREVIOUS
SHIFT HAD INCLUDED FOG IN THE FORECAST...AND SOME OF THE 12Z MOS
SUGGESTS IT MAY HAPPEN. THERE IS PLENTY OF MOISTURE AND THE SURFACE
BOUNDARY IN THE AREA...BUT FORECAST SOUNDINGS AND FOUS DATA INDICATE
LOWEST LEVELS MAY REMAIN WELL MIXED...RESULTING IN MORE STRATUS AND
LESS FOG. SO WENT AHEAD AND PULLED FOG FROM FORECAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...EXPECT TO BEGIN TUESDAY WITH THE COLD FRONT
ALONG THE SOUTHERN FRINGE OF THE ILM CWA. THE FRONT WILL CONTINUE
TO SLOWLY PRESS TO THE SOUTH...AND MOST OF THE MOISTURE WILL BE
SUPPRESSED TO THE SOUTH WITH IT. CURRENT FORECAST HAS POPS AND
CLOUD COVER TAPERED FROM SOUTH TO NORTH...ALTHOUGH THE GRADIENT
MAY BE SHARPER THAN ACTUALLY DEPICTED AT THIS TIME. FROM TUE NIGHT
ONWARD WE SHOULD HAVE ENOUGH DRY AIR DRAWN IN FROM THE NORTH TO
ALLOW FOR A DRY FORECAST.

TEMPS NEAR CLIMO TUE/TUE NIGHT...THEN A FEW DEGREES WARMER WED AND
WED NIGHT. ONCE AGAIN SEEING THE 2-3 DEGREE DIFFERENCE BETWEEN GFS
MOS AND NAM MOS IN MAX TEMPS...AND HAVE FAVORED THE COOLER NAM MOS
GIVEN THE ONGOING BIASES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...WEAK PRESSURE PATTERN WILL EXIST AT THE SURFACE
WITH HINTS OF TROUGH ON THURS AS WELL AS SHORTWAVE FORECAST TO MOVE
JUST NORTH OF LOCAL AREA OVERNIGHT INTO EARLY FRI. OVERALL MOISTURE
SLOWLY ON THE RISE WITH PCP WATER VALUES RISING TO GREATER THAN 1.5
INCHES BY LATE THURS. MAINTAINING A GENERALLY MORE HUMID AIR MASS
WITH OVERALL SFC DEWPOINTS ON THE RISE THROUGH THE WEEKEND.
THEREFORE EXPECT SLIGHT CHC OF DIURNALLY FORCED CONVECTION ALONG SEA
BREEZE BOUNDARY AND PIEDMONT TROUGH FRI THROUGH THE WEEKEND...BUT
STILL EXPECTING GREATEST CHC OF PCP MAINLY NORTH LATE THURS INTO
EARLY FRI AS SHORTWAVE PASSES AND HEADING INTO EARLY NEXT WEEK AS
NEXT FRONT APPROACHES. OVERALL PREVAILING WINDS WILL BE LIGHT OUT OF
THE S-SW WITH LAND/SEA BREEZE DOMINATING WINDS THROUGH MUCH OF THE
PERIOD. WINDS SHOULD PICK UP OUT OF THE SW LATE SUN AS GRADIENT FLOW
TIGHTENS WITH APPROACH OF NEXT FRONT.

MID LEVEL HEIGHTS WILL BE RISING THROUGH THE EXTENDED PEAKING LATE
SAT INTO EARLY SUN. LOW LEVEL THICKNESSES WILL RISE FROM AROUND 1400
TO AROUND 1430 M BY SUN AFTN. OVERALL EXPECT TEMPS ABOVE CLIMO AND
HOTTEST DAYS SAT AND SUN WITH TEMPS REACHING INTO THE MID 90S
INLAND.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A BOUNDARY WILL LINGER NEAR KILM ALLOWING NUMEROUS SHOWERS AND TSTMS
TO AFFECT THE TERMINAL OVER THE NEXT COUPLE HOURS. ELSEWHERE...SCT
CONVECTION WILL LIKELY AFFECT KFLO...KMYR AND KCRE THIS EVENING.
POTENTIAL FOR IFR/MVFR NEAR THE SHRA/TSRA...OTHERWISE A CHANCE
EXISTS FOR IFR CIGS TO DEVELOP AT KLBT OVERNIGHT. BEST SHOT AT
SHRA/TSRA TOMORROW WILL BE ALONG THE COAST INLAND TO THE PEE DEE
REGION.

EXTENDED OUTLOOK THROUGH SATURDAY...POSSIBLE IFR FOG WEDNESDAY AND
THURSDAY MORNING. ISOLATED CONVECTION THURSDAY AND FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SOUTHWESTERLY FLOW THIS EVENING WILL WEAKEN AND
BECOME HIGHLY VARIABLE AS COLD FRONT MOVES IN FROM THE NORTHWEST. NC
WATERS WILL BE IMPACTED FIRST...AND MAY SEE LIGHT NORTH TO NORTHEAST
WINDS AROUND DAYBREAK. FRONT WILL BE ACROSS THE SC WATERS AT THE END
OF THE PERIOD WITH WINDS LIGHT AND HIGHLY VARIABLE. SEAS WILL RUN 2
TO 4 FT THROUGH THE PERIOD...BUT THERE MAY BE SOME LOW PERIOD WIND
WAVE MAKING CONDITIONS CHOPPY.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...COLD FRONT IS EXPECTED TO BE OVER OR JUST
SOUTH OF THE LONG BAY WATERS TUE MORNING. NE WINDS WILL TAKE
HOLD...WITH SOME VEERING TUE AFTERNOON DUE TO SEABREEZE EFFECTS.
HOWEVER WITH THE FRONT STILL FAIRLY CLOSE AND NO COLD AIR SURGE
BEHIND IT...SPEEDS GENERALLY AROUND 10 KT. SIMILAR TREND ON WED AS
SYNOPTIC WINDS WILL REMAIN LIGHT OUT OF THE E-NE DUE TO WEAK
GRADIENT...AND AFTERNOON/EVENING SEABREEZE INFLUENCES WILL AGAIN
PLAY A ROLE. SEAS GENERALLY 2-3 FT BUT WE COULD SEE A FEW STRAY
4-FOOTERS IN THE OUTER WATERS EARLY ON.

NATURALLY IF ANY DEVELOPING SFC LOW IS STRONGER AND/OR CLOSER TO
SHORE THAN ADVERTISED...E-NE WINDS WILL BE STRONGER AND SEAS WILL BE
HIGHER THAN CURRENT FORECAST REFLECTS.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...EXPECT RELATIVELY BENIGN SEAS THROUGH THE PERIOD
WITH LIGHT AND VARIABLE WINDS DOMINATED BY LAND/SEA BREEZES. SEAS
WILL BASICALLY BE 3 FT OR LESS THROUGH THE PERIOD WITH WINDS 10 KTS
OR LESS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...RAS
LONG TERM...RGZ
AVIATION...SRP
Hazardous weather outlook, Jul 6, 2:52 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
352 PM EDT MON JUL 6 2009

NCZ097-101-SCZ034-046-072000-
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
352 PM EDT MON JUL 6 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-072000-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
352 PM EDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-072000-
BRUNSWICK-
352 PM EDT MON JUL 6 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-072000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
352 PM EDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 5:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
631 PM EDT MON JUL 6 2009

SCZ032-039-062330-
FLORENCE-WILLIAMSBURG-
631 PM EDT MON JUL 6 2009

...A STRONG THUNDERSTORM MOVING ALONG THE BORDER BETWEEN FLORENCE
AND WILLIAMSBURG COOUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES NORTHEAST OF
NIXONVILLE...OR 5 MILES WEST OF LAKE CITY...MOVING SOUTHEAST AT 15
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE LAKE CITY...CADES...
HANNAH...HEBRON...HEBRON CROSSROADS...INDIANTOWN...NIXONVILLE...
CENTRAL CROSSROADS AND SCRANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, Jul 6, 5:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT MON JUL 6 2009

SCZ032-039-062330-
FLORENCE-WILLIAMSBURG-
632 PM EDT MON JUL 6 2009

...A STRONG THUNDERSTORM MOVING ALONG THE BORDER BETWEEN FLORENCE
AND WILLIAMSBURG COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES NORTHEAST OF
NIXONVILLE...OR 5 MILES WEST OF LAKE CITY...MOVING SOUTHEAST AT 15
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE LAKE CITY...CADES...
HANNAH...HEBRON...HEBRON CROSSROADS...INDIANTOWN...NIXONVILLE...
CENTRAL CROSSROADS AND SCRANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, Jul 6, 6:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT MON JUL 6 2009

SCZ017-023-024-032-033-070000-
MARLBORO-DILLON-DARLINGTON-FLORENCE-MARION-
705 PM EDT MON JUL 6 2009

...A COUPLE OF STRONG THUNDERSTORM OVER DARLINGTON COUNTY...

AT 700 PM EDT...A COUPLE OF STRONG THUNDERSTORM NORTHWEST OF
DOVESVILLE AND NORTH OF MECHANICSVILLE...MOVING SOUTH AT 10 MPH.
THESE THUNDERSTORMS WILL MOVE TOWARD FLORENCE COUNTY AND WILL AFFECT
THE SOUTHWESTERN PORTION OF MARLBORO AND DILLON COUNTIES.

THESE THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE...
HARTSVILLE...AUBURN...BLUE BRICK...BROWNSVILLE...CLYDE...
DOVESVILLE...FLOYD...KELLYTOWN...LYDIA AND MARS BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, Jul 6, 6:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT MON JUL 6 2009

SCZ032-039-070015-
FLORENCE-WILLIAMSBURG-
712 PM EDT MON JUL 6 2009

...A STRONG THUNDERSTORM OVER WILLIAMSBURG COUNTY...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS BETWEEN NIXONVILLE AND
CADES...OR 7 MILES NORTH OF KINGSTREE...MOVING SOUTHEAST AT 10 MPH.
OTHER STRONG STORMS WILL MOVE INTO WESTERN WILLIAMSBURG COUNTY AND
SOUTHWESTERN FLORENCE COUNTY.

THESE THUNDERSTORM HAVE THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE KINGSTREE...LAKE CITY...
CADES...EARLE...GOURDIN...HEBRON...HEBRON CROSSROADS...HEMINGWAY...
HENRY...INDIANTOWN...MORRISVILLE AND NESMITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, Jul 6, 6:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
742 PM EDT MON JUL 6 2009

SCZ039-070045-
WILLIAMSBURG-
742 PM EDT MON JUL 6 2009

...A STRONG THUNDERSTORM OVER WILLIAMSBURG COUNTY...

AT 740 PM EDT...A STRONG THUNDERSTORM WAS...5 MILES SOUTH OF CADES...
OR 4 MILES NORTHEAST OF KINGSTREE...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THIS THUNDERSTORM WILL PRODUCE TORRENTIAL RAINFALL CAUSING PONDING
OF WATER ON ROADWAYS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE KINGSTREE...CADES...
EARLE...GOURDIN...HEBRON...HEBRON CROSSROADS...HEMINGWAY...HENRY...
INDIANTOWN...MORRISVILLE...NESMITH AND NIXONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, Jul 6, 6:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
752 PM EDT MON JUL 6 2009

NCZ096-099-100-070100-
COLUMBUS-BLADEN-BRUNSWICK-
752 PM EDT MON JUL 6 2009

...BROKEN LINE OF HEAVY RAIN PRODUCING THUNDERSTORMS TO AFFECT THE
TRI-COUNTY AREA...

AT 737 PM EDT...A NEARLY STATIONARY BROKEN LINE OF THUNDERSTORMS
PRODUCING HEAVY RAINFALL...WITH ONE HOUR RATES BETWEEN 1 TO 2
INCHES...EXTENDED FROM CRUSOE ISLAND ACROSS BOLTON TO RIEGELWOOD.
THE ACTIVITY IS MOVING EAST AT 18 MPH BUT WILL CONTINUE TO
RE-DEVELOP ACROSS LOCATIONS HAVING JUST MOVED ACROSS. THIS WILL
CAUSE PONDING OF WATER ACROSS ROADWAYS OF POOR DRAINAGE...AND ALSO
OF LOW LYING LOCATIONS. IN ADDITION...RUNOFF WILL TEMPORARILY FILL
THE DITCHES OF RURAL ROADWAYS ALONG FARMLANDS...POSSIBLY OVERFLOWING
ACROSS PORTIONS OF THESE ROADS.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BETHEL...BUGHILL...CRUSOE
ISLAND...DELCO...FREEMAN...HALLSBORO...LAKE WACCAMAW...MOLLIE...
NAKINA...OLD DOCK...REDBUG AND RIEGELWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND TEMPORARY
LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL
THESE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HOEHLER

The radar

The Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, New Hanover

When
July 6, 7:00 PM EST to 9:00 PM EST
Where
New Hanover County, 6 mi NNW of Masonboro to 2 mi SE of Wilmington
Reported by
Law Enforcement
Coordinates
34.260, -77.890

Heavy rainfall produced multiple reports of flooded cars and flooded streets. There were several stalled cars on Racine Drive with standing water up to the hoods of the vehicles, and cars were stranded at the 1000 block of Rankin Drive and Wagner Drive.

Flash Flood, New Hanover

When
July 6, 9:01 PM EST to 10:00 PM EST
Where
New Hanover County, 0.5 mi SE of East Wilmington to 2.5 mi W of East Wilmington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.215, -77.874

At three apartment complexes on Racine Drive the first floor apartments were flooded.

Flash Flood, New Hanover

When
July 6, 9:15 PM EST to 10:00 PM EST
Where
New Hanover County, 1.29 mi SE of New Bern Jct to 0.68 mi E of Wilmington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.238, -77.902

New Hanover County 911 reports two instances of a vehicle pushed by flood waters into a retention pond. One occurred in the Sam's Club parking lot on College Road and the other in the Frog Pond Place apartment complex on Darlington Avenue.

Flash Flood, New Hanover

When
July 6, 9:15 PM EST to 10:00 PM EST
Where
New Hanover County, 0.88 mi NNW of Wilmington to 0.87 mi NW of Wilmington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.242, -77.937

Cars stranded by flood waters on Rankin Drive and Wagner Drive in Wilmington.

Flash Flood, New Hanover

When
July 6, 9:45 PM EST to 10:00 PM EST
Where
New Hanover County, 0.34 mi S of New Bern Jct to 0.98 mi S of New Bern Jct
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.245, -77.920

A canal has overflowed its banks and onto Princess Place Drive between Barclay Hills Drive and North 23rd street. One foot of water was observed flowing across the roadway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187906, 187985, 215427, 215430, 215428.